News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Diagnostics

Question: Scared of news from my Echo


 joystix25 - Sun Jan 02, 2005 10:38 pm

Hi,
I am a 21 (22 in 2 weeks) year old female. I recently became very fatigue and thought that it was because of my epsteen bar, but those results came back negative. I then was getting a clicking sensation in my chest that was followed by a sore pain. I was sent my by doctor to get an echo done, but when the results came back, both my doctor and the cardiologist were on vacation. I was able to get the results faxed to me. At the end of the result it stated that I have Aortic Valve Regurgitation as well as Mitral Vavle Regurgitation. I have asked a couple of people that I know of in the field and they each told me kind of what it means, but neither of them were able to tell me if it was serious or not. Please, let me know if this is something serious or if it's something very common in people my age.
Thank you,
Joy
 Dr. Yasser Mokhtar - Mon Jan 03, 2005 10:27 am

User avatar Dear Joy,

It is not uncommon to find minimal valve regurgitations (whether aortic, mitral or others) of no clincal significance on echocardiograms ordered for various reasons.

Since your original symptoms are not those of valve regurgitation which is mainly shortness of breath, i think that there is nothing to worry about, but the final word is going to be for your doctor and your cardiologist because they saw you and examined you and know your history better.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 joystix25 - Mon Jan 10, 2005 11:02 pm

Thank you for your reply to my previous message...

For the past 5 months now I have been taking blood work to test my antibodies in my thyroid. My number has always been high, but now it has reached a level of greater than 70 where it is supposed to be somewhere between 0-2.
My primary doctor has me going to see the cardiologist again, first because of my regurgitation, so that I can where a heart monitor for 24 hours because my symptoms are still occuring. Now she is saying that my palpitations could be occuring because of my thyroid antibody level. Is there really no treatment for this? What could be the outcome of my antibodies being so high? Could it all be related? How does this start?
Please fill me in on things that could be useful for me. I always seem to forget to ask these questions whenever I am sitting next to the doctor.

Thanks,
Joy
 Dr. Yasser Mokhtar - Tue Jan 11, 2005 6:41 pm

User avatar Dear Joy,

Thank you very much for the update.

i am not sure what you mean by thyroid antibody level.

Is your thyroid gland overactive or underactive and i need the exact name of the blood test that you are referring to.

If your thyroid is overactive, thyroid hormones are well known to cause excitation of the heart so patients would get palpitations and arrhythmias.

If your thyroid is overactive, there are medications that you can take that cause slowing of the heart rate and block the effects of thyroid hormones on the heart and other tissues as well. In addition, medications that are directed towards the thyroid gland that would cause a decrease in the hormone production amongst other things.

If you have an underactive thyroid, the treatment is to take thyroid hormones.

There is a condition though where there is inflammation of the thyroid presenting initially with symptoms of over active thyroid gland followed by symptoms of under active thyroid gland if the gland is destructed by the inflammation. So, at the begining you might get anti-thyroid drugs and at the end you might end getting thyroid hormone replacement therapy.

At any rate, thyroid and the cardiovascular system are stongly related and this relationship has been looked at and studied thoroughly.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 joystix25 - Tue Jan 11, 2005 11:06 pm

The thryoid test that I have been getting done is
Thryroid Peroxidase AB range is greater than 70 should be 0-2 IU/mL
The also test my glucose, sodium, potassium ect. but all of those are in range.

My doctor has only mentioned in the begining of my testings (back in Sept) about my thyroid possible becoming hypo (i think thats the one). But they havent mentioned anything like that since Sept.

Now they are just saying that it is inflamed and there is fluid in it. Possibly causing heart palputations.

Thryroid antibodies is what they have been calling this since the start.

Thanks,
Joy
 Dr. Yasser Mokhtar - Wed Jan 12, 2005 1:56 am

User avatar Dear Joy,

Thank you very much for the update.

Thyroid peroxidase auto-antibodies are mainly associated with thyroid inflammation and most commonly auto-immune thyroiditis, where the body forms antibodies that attack its own organs and in this case the thyroid gland causing injury and inflammation of the thyroid gland.

It is better to follow a trend and not actual numbers.

As previously mentioned, inflammation of the thyroid gland may be initially associated with a state of an over active thyroid gland as the inflammed thyroid gland releases the already formed and stored thyroid hormones in them. This stage is usually not treated with immunosuppressant medications such as steroids and the like as the activity usually comes back after the medications are stopped and steroids have many side effects.

The marker of thyroid activity is a test called tsh (with some limitations that you need not know), but if it is low, this means that the thyroid is overactive and if it is high, this means that the thyroid is underactive.

If you are found to have a hyperactive thyroid state, then this is definitely the cause behind palpitations.

i would suggest to have a tsh done, and if it is found to be low, then you have a state of overactive thyroid and if the palpitations amongst other symptoms are really bothering you, then, a medication could be given to alleviate all those symptoms and it is called inderal, it is a prescription drug and it has to be taken under medical supervision. It is administred only temporarily until this phase ends. Many patients after that continue to have normal thyroid functions but many of them end up having an underactive thyroid for which thyroid replacement is indicated.

i assume that you are seeing an endocrinologist, if you are not, i think it would not be such a bad idea if your doctor refers you to one.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here